Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 150, NWS Blacksburg, VA

July 24, 2013Appomattox County, Buckingham County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2013, 8:24 PM EDT for Appomattox County, Buckingham County, Campbell County, Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 8:24 PM EDT (00:24 UTC)
Expired
Jul 24, 2013, 9:15 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:36 PM EDTTSTM WND DMG5 Se Tower Hill, VAONE TREE DOWN ON OLD COURTHOUSE ROAD.
Jul 24, 8:46 PM EDTTSTM WND DMG4 S Bent Creek, VAONE TREE DOWN ACROSS JAMES ANDERSON HIGHWAY NORTHEAST OF APPOMATTOX.
Jul 24, 8:46 PM EDTTSTM WND DMGAppomattox, VAONE TREE DOWN ACROSS OLD COURTHOUSE ROAD NEAR APPOMATTOX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS51 KRNK 250024
SVRRNK
VAC011-029-031-250115-
/O.NEW.KRNK.SV.W.0150.130725T0024Z-130725T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 915 PM EDT

* AT 820 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TOGA TO
  SPOUT SPRING...AND WERE MOVING TO THE SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...
  BENT CREEK...
  APPOMATTOX...
  STONEWALL...
  AND OAKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3736 7858 3740 7859 3735 7859 3725 7868
      3722 7873 3722 7878 3713 7893 3744 7901
      3749 7894 3750 7895 3750 7891 3753 7890
      3754 7887 3755 7882 3750 7875 3753 7868
      3736 7853
TIME...MOT...LOC 0023Z 351DEG 21KT 3747 7866 3733 7894 

$$

16
3 follow-up statements
038 
WWUS51 KRNK 250041
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT WED JUL 24 2013

VAC011-029-031-250115-
/O.CON.KRNK.SV.W.0150.000000T0000Z-130725T0115Z/
CAMPBELL VA-BUCKINGHAM VA-APPOMATTOX VA-
841 PM EDT WED JUL 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
   
AT 838 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ANDERSONVILLE TO SPRING MILLS...AND WERE MOVING TO THE
SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
SPOUT SPRING...
EVERGREEN...
SPRING MILLS...
AND MIKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3738 7860 3735 7859 3727 7868 3725 7868
      3722 7873 3723 7878 3713 7893 3738 7895
      3745 7884 3753 7868 3741 7859 3739 7859
      3738 7858
TIME...MOT...LOC 0038Z 350DEG 12KT 3742 7865 3727 7892 

$$

16
678 
WWUS51 KRNK 250101
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT WED JUL 24 2013

VAC011-029-031-250115-
/O.CON.KRNK.SV.W.0150.000000T0000Z-130725T0115Z/
CAMPBELL VA-BUCKINGHAM VA-APPOMATTOX VA-
901 PM EDT WED JUL 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
   
AT 855 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HIXBURG TO
MIKE...AND WERE MOVING TO THE SOUTH AT 25 MPH.

IN ADDITION...APPOMATTOX COUNTY LAW ENFORCEMENT REPORTED MULTIPLE 
TREES BLOWN DOWN ACROSS PORTIONS OF THE COUNTY AS THIS LINE OF 
STORMS PASSED.

LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
SPOUT SPRING...
EVERGREEN...
SPRING MILLS...
AND MIKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3738 7860 3735 7859 3727 7868 3725 7868
      3722 7873 3723 7878 3713 7893 3738 7895
      3745 7884 3753 7868 3741 7859 3739 7859
      3738 7858
TIME...MOT...LOC 0055Z 348DEG 20KT 3737 7860 3722 7887 

$$

16
703 
WWUS51 KRNK 250116
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
916 PM EDT WED JUL 24 2013

VAC011-029-031-250125-
/O.EXP.KRNK.SV.W.0150.000000T0000Z-130725T0115Z/
CAMPBELL VA-BUCKINGHAM VA-APPOMATTOX VA-
916 PM EDT WED JUL 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN CAMPBELL COUNTY...
SOUTHWESTERN BUCKINGHAM COUNTY...
AND APPOMATTOX COUNTY HAS EXPIRED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3738 7860 3735 7859 3727 7868 3725 7868
      3722 7873 3723 7878 3713 7893 3738 7895
      3745 7884 3753 7868 3741 7859 3739 7859
      3738 7858
TIME...MOT...LOC 0115Z 351DEG 21KT 3737 7860 3722 7887 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:48 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 24, 7:48 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT WED JUL 24 2013

.SYNOPSIS...
A COLD FRONT WILL HEAD SOUTH OF THE AREA OVERNIGHT...AND ITS
ASSOCIATED UPPER TROUGH WILL CROSS THE REGION ON THURSDAY. HIGH
PRESSURE WILL SETTLE OVER THE AREA BY FRIDAY...AND SHIFT EAST TO
THE COAST BY SATURDAY. OUR NEXT COLD FRONT WILL MOVE THROUGH THE
AREA SATURDAY NIGHT THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 730 PM EDT WEDNESDAY...

AN AXIS OF HIGHER INSTABILITY AND DECENT LOW LVL LAPSE RATES
EXISTS FROM WRN NC EAST INTO THE PIEDMONT OF NC/VA WITH SUBSIDENCE
AND DRIER AIR WORKING TOWARD SOUTHEAST WV. RADAR AT THE MOMENT
SHOWS CONVECTION SLOWLY TRUDGING EAST ACROSS THE BLUE RIDGE
MOUNTAINS AND FOOTHILLS NORTH OF LYNCHBURG VA...WITH ISOLATED
SHOWERS AND STORMS STARTING TO FADE FROM NE TN INTO THE FOOTHILLS
OF NORTH CAROLINA.

KEPT HIGHER POPS SITUATED ACROSS THE NORTHEAST PIEDMONT OF
BUCKINGHAM SOUTH TO SOUTHSIDE VA AND THEN WEST TOWARD WILKES
COUNTY NC THIS EVENING WITH DRIER WX IN THE NORTHWEST.

18Z NAM/GFS...12Z ECMWF AND THE LATEST HRRR SHOWING OVERALL
AGREEMENT IN BRING A CLUSTER OF SHOWERS/STORMS ACROSS THE
SOUTHEAST CWA AROUND 03Z AS THE UPPER SHORTWAVE MOVES EAST OF OUT
TN. BUMPED POPS UP SOME HERE AND MAY NEED TO GO EVEN HIGHER IF
THIS HAPPENS. BIG CONSIDERATION IS INSTABILITY WEAKENING AS SUN
SETS BUT GIVEN HOW WARM IT IS OUT THERE NOW AND ADDING SOME UPPER
LIFT...THINKING IS CONVECTION SHOULD MAINTAIN ITSELF ACROSS THE
NORTH CAROLINA FOOTHILLS PIEDMONT AND NWD TOWARD SOUTHSIDE VA INTO
THE OVERNIGHT HOURS...WITH THE LIGHTNING SIDE OF THINGS SUBSIDING
OVERNIGHT.

PREVIOUS VALID DISCUSSION...
THE FRONT IS EXPECTED TO HAVE MOVED SOUTH THROUGH MOST...IF NOT
ALL...OF THE REGION BY MIDNIGHT. BEHIND THE FRONT...SURFACE AND
LOW LEVELS WINDS ARE PROGGED TO VEER NORTHEAST TO ALMOST EAST IN
SOME AREAS. THIS WILL HAVE THE IMPACT OF KEEPING LINGERING
MOISTURE IN THE BOUNDARY LAYER PINNED UP AGAINST THE CREST OF THE
BLUE RIDGE. WE ARE EXPECTING STRATUS CLOUDS TO DEVELOP OVERNIGHT
AND LOWER AS THE NIGHT PROGRESSES. THIS MAY ALSO HELP YIELD SOME
DRIZZLE IN THE CREST OF THE BLUE RIDGE. PATCHY OR AREAS OF FOG ARE
ALSO EXPECTED ALONG AND NEAR THE PORTION OF THE BLUE RIDGE
SOUTHWEST OF ROANOKE. THE PROXIMITY OF THE FRONT WILL ALSO HELP
MAINTAIN SOME SHOWERS ACROSS THE SOUTHEAST PART OF THE REGION. LOW
TEMPERATURES TONIGHT WILL BE AROUND 5 TO 8 DEGREES COOLER THAN
TEMPERATURES REALIZED THIS MORNING THANKS TO LOWERING DEW POINTS
BEHIND THE FRONT.

ON THURSDAY...CLOUD COVER WILL BE SLOW TO ERODE...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE SOUTHWEST OF ROANOKE. THIS REGION WILL BE
CLOSEST TO THE DEPARTING COLD FRONT AS IT DEVELOPS A SMALL BUCKLE IN
IT WITH THE PASSAGE OF THE PARENT UPPER TROUGH. ALSO...SURFACE
AND LOW LEVEL WINDS WILL HAVE A GREATER EASTERLY COMPONENT. THIS
POINTS TOWARDS THE AREA KEEPING THE CLOUDS LONGER WITH ISOLATED TO
SCATTERED SHOWERS AND A FEW STORMS. HIGHS TOMORROW WILL BE SIMILAR
OR ONLY SLIGHTLY COOLER THAN TEMPERATURES OF TODAY ACROSS THE
MOUNTAINS. OVER THE PIEDMONT...HIGHS WILL BE AROUND 10 DEGREES
COOLER THAN THOSE REALIZED TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 400 PM EDT WEDNESDAY...

THE SHORT TERM WILL BE DOMINATED BY A BROAD EASTERN U.S.
TROUGH...CONTINUALLY REINFORCED BY UPSTREAM SHORT WAVES. AT THE
BEGINNING OF THE SHORT TERM...THE TROUGH AXIS ATTEMPTS TO SHIFT EAST
OF THE AREA AS A COASTAL LOW MOVES UP AND JUST OFF THE MID-ATLANTIC
COAST. HOWEVER...A STRONG UPSTREAM SHORT WAVE MOVING SOUTHEAST OUT
OF ALBERTA...WILL SHIFT THE TROUGH AXIS BACK INTO THE OHIO VALLEY BY
SATURDAY. WITH SUBSIDENCE EXPECTED BEHIND THE DEPARTING COASTAL LOW
AND NOTABLY DRY AIR...DEW POINTS IN THE 50S/LOW 60S...ADVECTING INTO
THE NW HALF OF THE CWA...HAVE CONFINED SLIGHT CHC POPS TO THE FAR
SOUTHEAST AND POTENTIAL EASTERLY FLOW UPSLOPE AREAS IN THE NW NC
MOUNTAINS AT THE BEGINNING. UPSLOPE EASTERLY FLOW WILL INCREASE
SATURDAY ALONG THE ALLEGHANYS AND BLUE RIDGE OF NW NC...SO HAVE
CONTINUED TO INCREASE POPS IN THE WESTERN AREAS AS A RESULT FOR FRI
AFTERNOON. BY SATURDAY...OUR ATTENTION TURNS TO THE UPSTREAM DIGGING
TROUGH...WHICH SHOULD BE THE NEXT WIDESPREAD PCPN EVENT FOR OUR CWA.
TOO FAR OUT TO BE CONCERNED ABOUT RAINFALL AMOUNTS...BUT THIS WOULD
BE THE NEXT TIME FRAME FOR ANY SIGNIFICANT SEVERE OR FLASH FLOOD
THREAT. HAVE GONE AHEAD AND ADVERTISED LIKELY POPS FOR SAT
AFTERNOON/EVENING IN THE WEST.

SOMEWHAT COOLER MIN TEMPS WILL BE NOTED AT THE
BEGINNING...ESPECIALLY IN THE WEST WITH DEWPOINTS DROPPING INTO THE
50S ACROSS THE ALLEGHANYS. LOWS SHOULD BE IN THE MID TO UPPER 50S IN
THE HIGHER ELEVATIONS ACROSS SW VA/NW NC/SE WV. BY SATURDAY...WITH
SW FLOW RETURNING AND INCREASING MOISTURE...MIN TEMPERATURES WILL
CREEP CLOSER TO NORMAL. MAX TEMPS SHOULD AVERAGE JUST BELOW NORMAL
THROUGH THE PERIOD. OVERALL...CONTINUED BELOW NORMAL AS MOST OF THIS
SUMMER HAS BEEN SO FAR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

BROAD UPPER TROUGH CONTINUES ACROSS THE REGION THROUGH MUCH OF THE
LONG TERM AS WELL. BY MID NEXT WEEK...UPPER FLOW TENDS TO BECOME
MORE ZONAL. THE STRONG SUBTROPICAL RIDGE WILL REMAIN WELL WEST OF
THE REGION ACROSS THE WEST OR SOUTHERN PLAINS THROUGH THE PERIOD.
WOULD EXPECT SHRA/TSRA TO DECREASE SUN-MON AS THE UPPER TROUGH AXIS
AGAIN SHIFTS EAST OF THE CWA. HAVE CONFINED POPS...AND GENERALLY
SLIGHT AT BEST...TO THE FAR SE AND NW NC MOUNTAINS AS WE MOVE INTO
MON. THE NEXT UPSTREAM TROUGH...MORE OF A KINEMATIC/ZONAL SHORT WAVE
AT THAT TIME...WILL BEGIN TO SPREAD INCREASING SHRA/TSRA BACK INTO
THE REGION BY WED...SO HAVE ADVERTISED LIKELY POPS IN THAT TIME
FRAME. AS WITH THE SHORT TERM PERIODS...MAX/MIN TEMPS WILL REMAIN
NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. AT THIS
TIME...THERE DOES NOT APPEAR TO BE ANY MAJOR WEATHER CONCERN THROUGH
WED...BUT AS USUAL...A FEW THUNDERSTORMS COULD BE SEVERE AND WITH
ANTECEDENT WET CONDITIONS...ISOLATED FLASH FLOODING COULD
OCCUR...MAINLY SUN OR AGAIN WED.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 730 PM EDT WEDNESDAY...

GOING TO HAVE TO WATCH CONVECTION INTO OVERNIGHT AS MODELS SHOWING
BETTER CONCENTRATION AFFECTING THE DANVILLE AREA. WILL HOLD OFF
ADDING PREDOMINANT SHOWERS HERE BUT WILL HAVE VCSH AT 03Z TIL 05Z.
AMENDMENTS WILL OCCUR IF SOMETHING LOOKS TO BE HEADING THAT WAY.

THE WIND FLOW OVERNIGHT WILL BE WEAK AND VARY FROM THE NORTHWEST
TO THE NORTHEAST. MODELS ATTEMPTING TO SHOW EITHER A FOG OR
STRATUS SCENARIO AS THE LOW LVL WINDS TURN MORE TOWARD THE
NORTHEAST.

THINKING THAT FOG WILL BE MORE PROBLEMATIC IN THE MOUNTAINS WITH
SOME STRATUS FORMING ALONG AND WEST OF THE BLUE RIDGE BRINGING
CIGS TO MVFR...WITH POSSIBLE IFR/LIFR AT LWB/BLF/BCB. THINK THE
PIEDMONT CLOUDS UP AS WELL BUT CIGS HERE SHOULD STAY VFR OR MAYBE
HIGH END MVFR. WILL HAVE TO WATCH LYH FOR POTENTIAL FOG GIVEN THE
SHOWERS NEARBY THIS EVENING.

FOR THURSDAY...THE FLOW REMAINS OUT OF THE NORTHEAST TO AT TIME
EAST...SO CIGS MAY LINGER THROUGH THIS PERIOD...WITH VFR EXPECTED
AFTER 14-16Z. ANY CONVECTION WILL BE CONFINED TO THE BLUE RIDGE
SOUTH OF ROANOKE BUT CANNOT RULE OUT BCB/ROA AND MAYBE EVEN BLF
SEEING SHOWERS OR STORMS NEARBY.

THURSDAY EVENING...THE AXIS OF THE UPPER TROUGH PASSES OVERHEAD.
EVEN THOUGH DRIER INTRUSION OF AIR ARRIVES...THE FOG WILL BE AN
ISSUE AT BCB/LWB GIVEN WET SOILS AND LIGHT WIND.

FRIDAY INTO SATURDAY...SURFACE HIGH PRESSURE BUILDS INTO AND THEN
EAST OF THE REGION WHILE THE UPPER TROUGH/LOW STALLS ALONG THE
COAST OF THE CAROLINAS. CONDITIONS WILL BE PRIMARILY VFR...HOWEVER
NIGHTTIME MOUNTAIN AND RIVER VALLEY FOG WILL BE POSSIBLE.

ON SATURDAY...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE
AGAIN POSSIBLE ACROSS THE MOUNTAINS AS LOW LEVEL FLOW BECOMES
SOUTH ON THE WEST SIDE OF THE HIGH...AND ON THE EAST SIDE OF AN
APPROACHING TROUGH.

SATURDAY NIGHT INTO SUNDAY...SUB-VFR CONDITIONS WILL BECOME MORE
LIKELY AS A COLD FRONT APPROACHES AND THEN CROSSES THE REGION.

ON MONDAY HIGH PRESSURE RETURNS TO THE AREA. OTHER THAN SOME EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG...VFR CONDITIONS ARE
EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...DS/WP
Hazardous weather outlook, Jul 24, 7:57 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT WED JUL 24 2013

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260000-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
757 PM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-260000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
757 PM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SLOW MOVING STORMS COULD BRING LOCALIZED FLOODING...GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 4:03 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 24 2013

VAZ047-242100-
BUCKINGHAM VA-
403 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WINGINA...MOVING TO THE SOUTHEAST AT 15
  MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3746 7871 3755 7883 3757 7881 3758 7883
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3766 7872 3761 7859
TIME...MOT...LOC 2000Z 315DEG 12KT 3761 7878

16
Special weather statement, Jul 24, 4:48 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED JUL 24 2013

VAZ046-047-242130-
BUCKINGHAM VA-APPOMATTOX VA-
448 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  EASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TOWER HILL...MOVING TO THE SOUTHEAST AT
  15 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SHEPPARDS...
  TOWER HILL...
  TOGA...
  PAMPLIN CITY...
  AND HIXBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3735 7845 3734 7847 3733 7851 3735 7854
      3735 7855 3737 7856 3736 7858 3740 7859
      3735 7859 3725 7868 3751 7881 3757 7869
      3736 7845
TIME...MOT...LOC 2043Z 327DEG 14KT 3748 7871

16
Special weather statement, Jul 24, 5:17 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT WED JUL 24 2013

NCZ019-242200-
WILKES NC-
517 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BOOMER...MOVING TO THE SOUTHEAST AT 10
  MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOOMER...
  AND MORAVIAN FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR KERR SCOTT RESERVOIR...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3609 8139 3614 8130 3615 8128 3605 8102
      3603 8106 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8133
TIME...MOT...LOC 2113Z 314DEG 7KT 3610 8130

16
Special weather statement, Jul 24, 6:53 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT WED JUL 24 2013

NCZ019-020-242345-
YADKIN NC-WILKES NC-
653 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ROARING RIVER...MOVING TO THE SOUTHEAST
  AT 15 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RONDA...
  JONESVILLE...
  BUCK SHOALS...
  PLEASANT HILL...
  AND SWANCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3620 8110 3629 8102 3627 8087 3624 8087
      3626 8081 3625 8080 3605 8080 3605 8084
TIME...MOT...LOC 2248Z 299DEG 14KT 3622 8099

16
Local storm report, Jul 24, 7:13 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 WSW RONDA             36.21N 81.00W
07/24/2013  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

&&

16
Special weather statement, Jul 24, 7:31 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUL 24 2013

VAZ047-250015-
BUCKINGHAM VA-
731 PM EDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BENT CREEK...MOVING TO THE SOUTHEAST AT
  20 MPH.

* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TOGA...
  AND WINGINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3743 7868 3755 7883 3757 7881 3758 7883
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7872 3766 7872 3757 7853
TIME...MOT...LOC 2329Z 303DEG 15KT 3762 7884

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:44 PM EDTSpecial Weather StatementRNKCharlotte61 min
Jul 24, 9:58 PM EDTSevere Thunderstorm WarningRNKCharlotte62 min
Jul 25, 2:59 AM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jul 25, 3:30 AM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville5 hr
Jul 25, 4:03 AM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.